Xtandi and leg and back aches

Hi, I'm writing for my Uncle who is 83 years old. He started Xtandi 2 months ago. About 6 weeks ago, he started to feel his back hurt and some leg aching. It does wake him up.

His PSA went from 7, to 14, to 25. He hasn't had a PSA test in a month. What becomes difficult is that I'm not monitoring his situation. He lives in another state. There could be a number of things converging at the same time. His daughter is very afraid of the pain, understandably.

My guidance to her is to get another PSA test immediately. See if his PSA is still rising. If so, I would suggest taking him off since he's experiencing a number of other side effects from this drug.

I also suggested that he get an MRI, first testing his kidneys for the contrast.

I'm concerned about heading off a compression fracture.

He wants to live, and is choosing to try whatever he needs to try. This is his choice and way.

At this point tylenol relieves the pain and discomfort.

I am going to question him to pin point the type of pain.

Have any of you experienced aching and pain from the Xtandi?

If it isn't working, this is the first to remove. Then get an MRI, see if he needs spot radiation on a vertebrae. He did have loose bowels this morning, which has to be watched because of the possibility of a compression to a nerve.

Thanks..genie

15 Replies

oldestnewest
  • Hi Genie,

    I hope you get other responses soon, but here's my 2 bits worth:

    I'm 75, & I'm on Zytiga, with Xtandi in my future. While my PSA was going down consistently, I was having PSA tests every 3 months, & scans (bone & CT) every 6 months (with Kaiser Hospital equipment, not the better scanners that are out there).

    When my PSA started to go up, my med onc switched me to PSA tests every month & scans every 3 months. I already had a few small spinal mets, but I am not having pain (except as I describe below), & there's nothing new on the scans. My first thought is that your uncle certainly needs imaging promptly, & what kind might be influenced by what his med onc/rad onc recommends, his insurance coverage, his financial means, & possibly his ability to travel. Then a course of action can be designed based on the findings. Certainly Xtandi may be failing.

    When I started Metformin at 500 mg twice a day, my PSA went down some, & that happened again when I doubled the dose. I'm still taking it. This is something your uncle should try, if he has a doctor who will prescribe it. In my case, I didn't know if my med onc would cooperate, so I asked my GP & he did. You can search on our site to read about it.

    Actually, I have had some pain in the last couple of years, in my ribs on the front. I have no mets there, & the diagnosis is referred pain from my bone mets in back. My GP prescribed Voltaren gel. I rub it on when I have pain, & it's generally very effective, within just a few minutes. So your uncle might want to get an Rx for that.

    Best of luck,

    Neal

  • Thank you. Great advice. They are going to schedule scans. I too believe this is the next step, although, if he has minor mets not enough to cause spinal compression, the aches and pains can be confusing, coming from the xtandi. This is always the problem with this disease, they really don't know the cause unless they try something and it shifts the pain or discomfort.

    Scans are in order anyway. They first have to check his kidneys to make sure they can take the contrast they use. Gadolinium I believe it's spelled.

    We've been through this with my husband, this is why I know, though he isn't on zytiga or xtandi... we are working out of the box as much as possible.

    thanks I do appreciate taking the time to answer my question. And strong health to you my friend..

    genie

  • You're welcome & thank you, Genie. Since I haven't gotten to Xtandi (33% of working AFTER Zytiga), I didn't know it could cause pains on it's own.

    Don't they have options for contrast, or is the g-word the least damaging to kidneys?

    I did have a spinal cord compression in Sep 2011. Devastating. Something everyone should avoid if they possibly can.

    I was just thinking about when I had both back & leg pain decades ago. It was sciatica. Could it be that?

    Hope you & your husband are doing well.

    Neal

  • I have been on firmagon, chevalier for 16 months now and Xtandi for 6 months and have periodic back pains, muscle cramps, chemo brain, fatigue, insomnia, and neuropathy. When my back started hurting I had bone, pelvic and liver scans, being the cancer was in those places. The scans found the liver cancer was gone and everything else stable. My PSA went down to 1.4 from 10+; I have a PSA test monthly and it keeps decreasing on the Xtandi after rising when I was just on the firmagon. I take the Xtandi at night so I can sleep through the worst of the side effects - I sleep with Bose earphones that wirelessly connect to Pandora on my iPhone so I have little trouble sleeping now. The other side effects are tolerable and so I don't use Tylenol. When my back hurts a lot I sit down for awhile and the pain stops. I am benefitting a lot from the Xtandi but others don't and have varying reactions to it. When my cancer becomes resistant to the Xtandi my oncologist says he will go to something else. I hope your Uncle finds relief and achieves progress with Xtandi or other meds. It is great that he has you for support.

  • The drug I am taking is xgeva not chevalier that iPhone chose.

  • I have been on Xtandi for about 18 months now. It does cause back, leg, feet and hand pain for me. I take Celebrex, Tramadol and Cymbalta to control the pain. My PSA went from around 10 down to .07 and it is staying there. Exercise, Tai Chi and music help as well.

  • Husband has been on Xtandi 14 months and his PSA has been at .1 for past 4 months. He did have a spinal compression 3 years ago. Xtandi has made some of his pain go away but it is not without side effects; especially fatigue. The fact his PSA is going up is of concern and it may be that it is failing him. For my husband his PSA went down. I agree with getting another test. Best of luck.

  • Have you had radium 223(XOFIGO) mentioned as treatment for bone metasis?

  • Not yet. His doctor doesn't think it will be of benefit at this time because he has minimal bone pain. He takes Aleve for pain.

  • The oncologist at Ingram clinic - vanderbilt university- is giving my husband radium 223 for pain but . to try to stop the progression of the PROSTATE cancer in the bone. Radium 223is not just for pain control. Had a bone scan been done recently? We ask numerous times for a bone scan . He had a bone scan at time of original diagnosis - but had been 2 years since. When he complained of pain in back & rising PSA- did bone scan. Prostate bone cancer in sacrum- left femur. May need to be aggressive in requesting bone scan. Before radiation to bone - please get an opinion on radium 223 from oncologist that uses it!!

  • He has been battling this since 2008 when he was diagnosed as Stage IV at 49 years old. He is coming up to his 59th birthday and he remains in command of his treatments, with the intent of enjoying life as much as he can. At this point he will continue with Xtandi due to good results. It has kept it at bay and he has had good results. He still walks 2-3 mikes each day. We have discussed Radium 223 with his Oncologist and at this point will keep it for possible future treatment. Once Xtandi doesn't work he is looking at Docetaxel.

  • My husband's radiology ongologist said same thing about "minimal pain- no radium 223" my husband's PROSTATE oncologist at vanderbilt said " HE HAS PAIN NOW- Hope to stop pain & cancer in bone NOW!!

  • The pain you described is a common side effect from Xtandi, so don't worry about that issue. However, I am concerned that his PSA has continued to increase. Have another and if it is still higher talk with the doctor about stopping the Xtandi as it does not seem to be working for him. He could try Zytiga, but there is a very big chance that it too will not work. The next move is then chemotherapy with docetaxel.

    Joel

  • I had trouble tolerating Xtandi and switched to Zytiga. Much better and better results. Check into it. (BTW I am 5 miles away according to the locator on this site).

  • Update, my 83 year old uncle has been on xtandi, that didn't work, his psa kept rising. Then switched to zytiga.. or the other way around, that didn't work.. then ketoconazole which has just been stopped because he is failing quickly. He has no energy, doesn't have an appetite though like many is still trying to do things to keep going. He's been in bed a lot lately. We are hoping since stopping the keto, his energy will come back a bit.

    He's now experiencing pain and is on Vicodin. Because he hadn't been on pain meds, this is working quite well. The doctor is putting him into a trial for immune therapy that doesn't require chemo. He's too weak for chemo.

    One of the hardest parts of this is the pain.

    Thank you all for your comments, your time and caring, it means a lot.

    we aren't giving up yet.. hoping he can have a bounce back for the immune therapy...

    genie

You may also like...